Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 14, NWS Goodland, KS

April 28, 2008Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at Apr 28, 2008, 7:39 AM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Wichita County, Kansas. It took effect at Apr 28, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2008, 7:39 AM MDT (13:39 UTC)
In effect from
Apr 28, 2008, 12:00 PM MDT
Expired
Apr 28, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3579 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 281339
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
739 AM MDT MON APR 28 2008

COZ253-254-KSZ027-041-042-290000-
/O.NEW.KGLD.FW.W.0014.080428T1800Z-080429T0000Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA-
739 AM MDT MON APR 28 2008 /839 AM CDT MON APR 28 2008/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS AFTERNOON. 

AS TEMPERATURES WARM INTO THE LOWER 70S THIS AFTERNOON...RELATIVE
HUMIDITY WILL DROP TO NEAR 15%. ALTHOUGH WIND SPEEDS WILL BE MARGINAL
FOR BURNING...OCCASIONAL GUSTS UP TO 30 MPH WILL BE LIKELY DURING
THE TIME OF PEAK HEATING DURING THE AFTERNOON HOURS. WINDS WILL
QUICKLY SUBSIDE AT SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
24
2 follow-up statements
000 
WWUS83 KGLD 282057
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON APR 28 2008

COZ253-254-KSZ027-041-290500-
/O.NEW.KGLD.FW.A.0009.080429T1700Z-080430T0200Z/
/O.CON.KGLD.FW.W.0014.000000T0000Z-080429T0000Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-
257 PM MDT MON APR 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM
MDT THIS AFTERNOON. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON. TEMPERATURES AROUND 70 DEGREES...VERY LOW RELATIVITY
HUMIDITY VALUES...AND OCCASIONAL WIND GUSTS TO 25 MPH ARE
COMBINING FOR DANGEROUS BURN CONDITIONS.

AS TEMPERATURES WARM INTO THE LOWER 80S WEDNESDAY AFTERNOON...CRITICAL
FIRE WEATHER CONDITIONS WILL SPREAD EAST OUT OF COLORADO AND INTO
PARTS OF NORTHWEST KANSAS. SIMILAR TO TODAY...RELATIVE HUMIDITY
WILL DIP TO NEAR 10 PERCENT IN THE AFTERNOON WITH OCCASIONAL WIND
GUSTS OF UP TO 25 MPH.

RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ042-290000-
/O.CON.KGLD.FW.W.0014.000000T0000Z-080429T0000Z/
WICHITA-
357 PM CDT MON APR 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
AFTERNOON. TEMPERATURES IN THE LOWER 70S...VERY LOW RELATIVITY
HUMIDITY VALUES...AND OCCASIONAL WIND GUSTS TO 25 MPH ARE
COMBINING FOR DANGEROUS BURN CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ252-KSZ001-013-NEZ079-290500-
/O.NEW.KGLD.FW.A.0009.080429T1700Z-080430T0200Z/
YUMA-CHEYENNE KS-SHERMAN-DUNDY-
257 PM MDT MON APR 28 2008 /357 PM CDT MON APR 28 2008/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING. 

AS TEMPERATURES WARM INTO THE LOWER 80S WEDNESDAY AFTERNOON...CRITICAL
FIRE WEATHER CONDITIONS WILL SPREAD EAST OUT OF COLORADO AND INTO
PARTS OF NORTHWEST KANSAS. RELATIVE HUMIDITY WILL DIP TO AROUND 15
PERCENT IN THE AFTERNOON WITH OCCASIONAL WIND GUSTS OF UP TO 25 MPH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
24
000 
WWUS83 KGLD 282357
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT MON APR 28 2008

COZ253-254-KSZ027-041-290900-
/O.EXP.KGLD.FW.W.0014.000000T0000Z-080429T0000Z/
/O.CON.KGLD.FW.A.0009.080429T1700Z-080430T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-
557 PM MDT MON APR 28 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS AFTERNOON. A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING. 

HUMIDITIES WILL GRADUALLY IMPROVE THROUGH THE EVENING AS
TEMPRATURES COOL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE.

AS TEMPERATURES WARM INTO THE LOWER 80S WEDNESDAY AFTERNOON...
CRITICAL FIRE WEATHER CONDITIONS WILL SPREAD EAST OUT OF COLORADO
AND INTO PARTS OF NORTHWEST KANSAS. SIMILAR TO TODAY...RELATIVE
HUMIDITY WILL DIP TO NEAR 10 PERCENT IN THE AFTERNOON WITH
OCCASIONAL WIND GUSTS OF UP TO 25 MPH.

RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ042-290100-
/O.EXP.KGLD.FW.W.0014.000000T0000Z-080429T0000Z/
WICHITA-
657 PM CDT MON APR 28 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

HUMIDITIES WILL GRADUALLY IMPROVE THROUGH THE EVENING AS
TEMPRATURES COOL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE.

$$

COZ252-KSZ001-013-NEZ079-290900-
/O.CON.KGLD.FW.A.0009.080429T1700Z-080430T0200Z/
YUMA-CHEYENNE KS-SHERMAN-DUNDY-
557 PM MDT MON APR 28 2008 /657 PM CDT MON APR 28 2008/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. 

AS TEMPERATURES WARM INTO THE LOWER 80S WEDNESDAY AFTERNOON...
CRITICAL FIRE WEATHER CONDITIONS WILL SPREAD EAST OUT OF COLORADO
AND INTO PARTS OF NORTHWEST KANSAS. RELATIVE HUMIDITY WILL DIP TO
AROUND 15 PERCENT IN THE AFTERNOON WITH OCCASIONAL WIND GUSTS OF
UP TO 25 MPH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 28, 4:06 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 28, 4:06 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
406 AM MDT MON APR 28 2008

.DISCUSSION...
334 AM MDT MON APR 28 2008

FORECAST CONCERNS IN THE SHORT TERM WILL BE TEMPERATURES AND
RESULTING DRY CONDITIONS THROUGH WEDNESDAY AND THEN THE
POSSIBILITY OF PRECIPITATION LATE IN THE WEEK.

AN UPPER RIDGE OVER THE INTER-MOUNTAIN REGION TODAY WILL TRANSLATE
EASTWARD OVER THE ROCKIES AND HIGH PLAINS THROUGH THE FIRST HALF
OF THE WEEK. AS IT DOES...A SURFACE LEE TROUGH DEEPENS ALONG THE
FRONT RANGE...INCREASING THE SOUTHERLY FLOW ACROSS THE CENTRAL
HIGH PLAINS. THE RIDGE ALOFT ALONG WITH THE SOUTHERLY NEAR SURFACE
FLOW WILL WARM TEMPERATURES INTO THE 70S TODAY AND WELL INTO THE
80S BY WEDNESDAY. WITH A LACK OF MOISTURE...RELATIVE HUMIDITIES
WILL FALL INTO THE LOWER TEENS TODAY AND TUESDAY AND INTO THE
SINGLE DIGITS ON WEDNESDAY...MAINLY IN THE SOUTHWEST SECTIONS OF
THE FORECAST AREA. WINDS TODAY WILL BE LIGHT...SO ALTHOUGH THERE WILL
BE DRY CONDITIONS...WE WILL LIKELY NOT MEET ANY RED FLAG WARNING
CRITERIA. HOWEVER...AS THE LEE TROUGH DEEPENS AND THE SOUTHERLY
WIND SPEEDS INCREASE EACH DAY THROUGH WEDNESDAY...THE FIRE DANGER
WILL INCREASE...BRINGING THE LIKELIHOOD OF A RED FLAG WARNING
TUESDAY AND WEDNESDAY.

A SURFACE LOW PRESSURE CENTER CONSOLIDATES OVER THE
COLORADO/KANSAS BORDER AREA LATE WEDNESDAY IN RESPONSE TO THE
APPROACHING UPPER TROUGH. THIS LOW PRESSURE AREA IS IN A MORE
NORTHERLY POSITION THAN PREVIOUS MODEL RUNS HAD SUGGESTED. WHILE
THIS AGREES WITH THE POSITION OF THE PREVIOUS GFS RUN...THE GFS
APPEARS TOO QUICK TO LIFT THE SYSTEM THROUGH THE REGION. WILL
BLEND THE SOLUTION SOMEWHAT TO INCORPORATE THE MORE NORTHERLY
POSITION AND TO SLOW THE PROGRESS THROUGH THE REGION. THE RESULT
IS KEEPING THE HIGHER POPS AND MAIN PRECIPITATION AREAS FURTHER
NORTH DURING THE LATTER HALF OF THE WEEK. THE COOLER AIR BEHIND
THE COLD FRONT EXPECTED WEDNESDAY NIGHT ALONG WITH THE INCREASED
CLOUD COVER ON THURSDAY AND FRIDAY WILL KEEP HIGHS IN THE 50S.

DID NOT MAKE ANY CHANGES TO THE WEEKENDS GRADUAL WARMING TREND
AND DRY CONDITIONS.

LOCKHART
&&

.AVIATION...
334 AM MDT MON APR 28 2008

VFR CONDITIONS WILL CONTINUE FROM EARLY THIS MORNING THROUGH TODAY
AND TONIGHT. A CLEAR SKY AND LIGHT WINDS WILL BE OBSERVED UNDER
HIGH PRESSURE THIS MORNING. WINDS WILL TURN SOUTH AND INCREASE BY
LATE AFTERNOON AND THROUGH THE EVENING AS A LEE SURFACE TROUGH
DEEPENS ALONG THE FRONT RANGE AND HIGH CLOUDS INCREASE AS A
SHORT WAVE TROUGH MOVES THROUGH THE NORTHWEST FLOW ALOFT.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 28, 5:32 AM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
532 AM MDT MON APR 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
532 AM MDT MON APR 28 2008 /632 AM CDT MON APR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS WITH INCREASING SOUTHERLY WINDS AND VERY WARM
TEMPERATURES TUESDAY AND WEDNESDAY WILL PRODUCE AN ELEVATED FIRE
DANGER ACROSS PORTIONS OF THE TRI-STATE REGION.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS A COLD FRONT MOVES ACROSS THE TRI-STATE REGION. CLOUD
TO GROUND LIGHTNING IS THE PRIMARY THREAT WITH ANY THUNDERSTORMS
THAT MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:57 PM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma12 hr

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.